Police have stepped up their warnings about a rogue batch of killer heroin after tests revealed it was contaminated with an anaesthetic that makes it 100 TIMES more potent than typical street heroin.

It follows an alarming rise in suspected drugs-related deaths, with four people dying in Barnsley in one day. The deaths have been largely associated with taking Class A drugs, predominantly heroin. There have also been deaths in West Yorkshire, Humberside and Cleveland.

Following the deaths in Barnsley two men, aged 37 and 42, were arrested on suspicion of being concerned in the supply of controlled drugs and were released pending investigation.

Tests on a limited number of separate batches of drugs recovered within the region have found that some have been contaminated or adulterated with a substance called Fentanyl.

Four more suspected drugs deaths in Yorkshire blamed on rogue batch of heroin

West Yorkshire Police have stressed that it is too early to say whether the drug is a factor in these deaths. Fentanyl is an anaesthesia used to help prevent pain after surgery or other medical procedures. It is a synthetic opioid analgesic with the same effects as morphine but significantly more powerful.

Detective Superintendent Nick Wallen, who leads the Yorkshire and Humber Regional Drugs Threat Reduction Group, said: “It’s not possible for the police to state that the presence of this drug has caused the increase in drug related deaths.

“We are however urging those people who regularly use Class A drugs and particularly those who purchase their drugs via street suppliers to be extremely cautious in relation to what they are taking.”

Typical symptoms of a Fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure. Anyone experiencing any unusual symptoms after taking drugs should seek immediate medical attention.

Fears over batch of killer heroin which may be on Huddersfield's streets

Police forces in conjunction with the National Crime Agency are working with partners from public health organisations to offer help and support to those vulnerable to serious harm from drug use.

Det Supt Wallen added: “It is illegal to possess or supply a Class A drug. We are doing all we can to pursue and bring before the courts those individuals who are responsible for the production and supply of drugs into our communities.”

Anyone who has information about the distribution of illegal Class A drugs in West Yorkshire is asked to contact West Yorkshire Police on 101.

Information can also be given anonymously to the independent Crimestoppers charity on 0800 555 111.